Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

August 3, 20234 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Aug 3, 2023, 8:29 PM EDT for 4 counties in Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2023, 8:29 PM EDT (00:29 UTC)
Expired
Aug 3, 2023, 9:15 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
50

Counties Crisp County, GA, Dooly County, GA, Pulaski County, GA, Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 77 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS82 KFFC 040029
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
829 PM EDT Thu Aug 3 2023
 
GAZ096-105>109-040115-
Crisp GA-Dooly GA-Wilcox GA-Bleckley GA-Dodge GA-Pulaski GA-
829 PM EDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of southwestern Dodge,
Pulaski, Wilcox, Dooly, south central Bleckley and Crisp Counties
through 915 PM EDT...

At 829 PM EDT, a line of strong thunderstorms was along a line
extending from near Union to near Drayton, and moving southeast at 45
mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Cordele, Hawkinsville, Vienna, Abbeville, Unadilla, Rochelle, Arabi,
Byromville, Pineview, Pinehurst, Rhine, Pitts, Lilly, Dooling, Union,
Richwood, Mock Springs, Seville, Ocmulgee Banks, and Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Georgia.

&&

LAT...LON 3219 8402 3220 8402 3222 8399 3232 8329
      3202 8319 3192 8318 3190 8321 3188 8320
      3187 8318 3185 8318 3184 8323 3185 8361
      3183 8361 3183 8381
TIME...MOT...LOC 0029Z 318DEG 38KT 3216 8325 3211 8396 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 7:59 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 3, 7:59 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
759 PM EDT Thu Aug 3 2023

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 251 PM EDT Thu Aug 3 2023

A line of showers and thunderstorms is currently over N GA and is
expected to continue into the Atlanta metro in the next few hours.
Instability and shear looks to be on track with what the previous
forecast mentioned with PWATs still projected in the 2" range which
is above normal for this time of year. What this means is there will
be efficient rainfall producers in any areas that the storms affect.
In addition to the efficient rainfall producers this line of storms
is expected to produce damaging wind gusts in areas of higher DCAPe
which looks to be eastern GA.

Looking into tonight into tomorrow another round of showers and
thunderstorms look to fire up around 07z over the metro into central
GA and then continuing on into the early morning hours. At the
moment, models are indicating showers will stick around the columbus
area for much of tomorrow but that is highly dependent on what
happens today. Other portions of North and central GA look to dry
out for tomorrow afternoon.

Hernandez

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 251 PM EDT Thu Aug 3 2023

No major changes made in the extended periods. Continued W to NWLY
Mid-Level flow from the short term will keep North and Central GA in
a very moist pattern through the middle of next week. Significant
moisture increasing across the state will keep PWATs near and over
2.0" through at least Tuesday. Multiple rounds of shortwaves riding
the ridge will bring mainly diurnally driven showers and
thunderstorms to the region with some potential for severe storms
and possible flooding. Given the potential for CAPE values over 2000
J/Kg, particularly Saturday, thunderstorms may be accompanied by
gusty/damaging winds, frequent lightning, and heavy rainfall. Also,
given the elevated PWATs, isolated and localized flooding may occur,
especially with thunderstorm training along the periphery of the
ridge. 5 day QPF totals are in the 2" to 3.5" range across the
entire state, so we definitely have the potential to see quite a bit
of precipitation through Tuesday.

01

&&

.AVIATION...
(00Z TAFS)
Issued at 749 PM EDT Thu Aug 3 2023

Cigs/vsbys expected to deteriorate to MVFR/IFR at all TAF sites
overnight returning to VFR at some locations tomorrow afternoon.
Difficult forecast with isolated/scattered SHRA/TSRA throughout
TAF cycle as latest model guidance has trended towards an eastward
shift in activity through tomorrow afternoon. SW winds will
transition to more NW by the end of the TAF cycle and increase
from 5KT or less to 10KT late tomorrow morning.

//ATL Confidence...00Z Update...
Medium confidence on SHRA/TSRA and MVFR/IFR cig timing. High
confidence on remaining elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  88  71  89 /  70  30  30  30
Atlanta         71  88  72  92 /  60  50  20  30
Blairsville     65  81  64  86 /  50  40  20  30
Cartersville    70  87  69  91 /  50  50  20  30
Columbus        74  91  74  93 /  60  70  40  50
Gainesville     71  87  71  89 /  60  40  20  30
Macon           72  90  72  91 /  70  50  30  40
Rome            71  87  70  92 /  50  60  20  30
Peachtree City  69  88  70  91 /  60  50  30  30
Vidalia         73  89  74  89 /  70  70  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....01
AVIATION...KAL
Hazardous weather outlook, Aug 3, 6:28 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
628 PM EDT Thu Aug 3 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-042230-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
628 PM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A line of thunderstorms will move through Central Georgia this
evening. Additional isolated to scattered convctive activity will
be possible areawide through the overnight hours. Some storms may
be severe with damaging winds, frequent lightning, and very heavy
rainfall. One or two brief tornadoes cannot be ruled out for west
central Georgia. Localized flash flooding is also possible with
extended periods of heavy rainfall and training thunderstorms
overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are expected each day through Wednesday,
mainly in the afternoon and evening hours. A few storms may become
strong to severe with damaging winds, frequent lightning, heavy
rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS.

In the hours before

Local storm report, Aug 3, 6:06 PM EDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
606 PM EDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Tstm Wnd Dmg     3 NW Moreland           33.32N 84.80W
08/03/2023                   Coweta             GA   Public

            Tree down on powerline blocking roadway.

&&
Local storm report, Aug 3, 6:53 PM EDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
653 PM EDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     2 NNW Newnan            33.41N 84.81W
08/03/2023                   Coweta             GA   Public

            Numerous trees and powerlines down along
            roadways in the Newnan area.

&&
Special weather statement, Aug 3, 7:59 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
759 PM EDT Thu Aug 3 2023

GAZ074-085-086-040045-
Washington GA-Emanuel GA-Johnson GA-
759 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northwestern
Emanuel, south central Washington and Johnson Counties through 845 PM
EDT...

At 759 PM EDT, a strong thunderstorm was near Tuckers Crossroad, or
10 miles west of Wrightsville, moving east at 45 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Wrightsville, Adrian, Harrison, Kite, Spann, Donovan, Blundale,
Norristown, Pringle, Norristown Junction, New Home, Meeks, and Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and east central Georgia.

&&

LAT...LON 3249 8248 3250 8253 3255 8267 3261 8267
      3266 8279 3269 8279 3272 8286 3271 8296
      3275 8294 3276 8296 3281 8296 3285 8294
      3279 8248 3276 8244 3277 8241 3278 8240
      3277 8235
TIME...MOT...LOC 2359Z 290DEG 37KT 3275 8289

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 3, 8:03 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
803 PM EDT Thu Aug 3 2023

GAZ090>092-102>104-040030-
Schley GA-Chattahoochee GA-Stewart GA-Sumter GA-Marion GA-Webster GA-
803 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southern Marion,
southeastern Chattahoochee, northeastern Stewart, Webster, Schley and
northwestern Sumter Counties through 830 PM EDT...

At 802 PM EDT, a strong thunderstorm was near Draneville, or near
Buena Vista, moving southeast at 45 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Americus, Buena Vista, Ellaville, Preston, Richland, Plains, Putnam,
Seminole, Kimbrough, La Crosse, Brooklyn, Renfroe, Draneville, Manta,
Zellobee, Friendship, Doyle, Church Hill, Dumas, and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Georgia.

&&

LAT...LON 3228 8479 3239 8440 3215 8418 3203 8431
      3199 8466
TIME...MOT...LOC 0002Z 320DEG 38KT 3226 8453

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 3, 8:24 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
824 PM EDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Dmg     1 N Lagrange            33.05N 85.03W
08/03/2023                   Troup              GA   Emergency Mngr

            Several trees and powerlines down around the
            city of LaGrange....Ridley/Mitchell Ave.,
            Keener/Hill St., Cherry/Douglas St.

&&
Special weather statement, Aug 3, 8:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
829 PM EDT Thu Aug 3 2023

GAZ096-105>109-040115-
Crisp GA-Dooly GA-Wilcox GA-Bleckley GA-Dodge GA-Pulaski GA-
829 PM EDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of southwestern Dodge,
Pulaski, Wilcox, Dooly, south central Bleckley and Crisp Counties
through 915 PM EDT...

At 829 PM EDT, a line of strong thunderstorms was along a line
extending from near Union to near Drayton, and moving southeast at 45
mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cordele, Hawkinsville, Vienna, Abbeville, Unadilla, Rochelle, Arabi,
Byromville, Pineview, Pinehurst, Rhine, Pitts, Lilly, Dooling, Union,
Richwood, Mock Springs, Seville, Ocmulgee Banks, and Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Georgia.

&&

LAT...LON 3219 8402 3220 8402 3222 8399 3232 8329
      3202 8319 3192 8318 3190 8321 3188 8320
      3187 8318 3185 8318 3184 8323 3185 8361
      3183 8361 3183 8381
TIME...MOT...LOC 0029Z 318DEG 38KT 3216 8325 3211 8396

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:03 PM EDTSpecial Weather StatementFFCSchley, Webster27 min
Aug 3, 8:25 PM EDTSevere Thunderstorm WarningFFCDodge, Emanuel, Johnson, Laurens, Montgomery, Treutlen and 1 more50 min
Aug 3, 8:31 PM EDTSpecial Weather StatementFFCSumter44 min
Aug 3, 8:48 PM EDTSpecial Weather StatementFFCDodge, Montgomery, Telfair, Toombs, Wheeler42 min
Aug 3, 9:31 PM EDTSpecial Weather StatementFFCToombs29 min
Aug 3, 9:55 PM EDTSpecial Weather StatementFFCToombs35 min
Aug 4, 4:11 PM EDTSpecial Weather StatementFFCLaurens34 min
Aug 4, 5:24 PM EDTSpecial Weather StatementFFCMontgomery, Toombs36 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.